Medicines

“Super warfarin” poisoning a diagnostic challenge


Queensland haematologists who treated a case of “super-warfarin” poisoning stress the importance of recognising the increased potency and duration of long-acting anticoagulant rat poisons.

In a poster presented at HAA, Townsville haematologist Dr John Casey and colleagues described the case of a 53 year-old, who had psychiatric comorbidities, who initially presented with right-sided limb weakness and a bizarre gait. After extensive investigations including lumbar puncture and a brain MRI excluded obvious causes, a functional neurological disorder was diagnosed. Coagulation studies were normal.

The patient discharged himself against medical advice, but coagulation studies performed during a routine outpatient clinic visit two months later revealed a severe coagulopathy in the absence of liver dysfunction.

INR was >10, prothrombin time >100 seconds and activated partial thromboplastin time 122 seconds. He had marked deficiencies in all vitamin-K dependent clotting factors, but normal levels of non-vitamin K dependent factors.

“Subsequent testing for serum levels of brodifacoum and warfarin were positive, confirming superwarfarin poisoning,” Dr Casey said.

Despite the marked abnormalities the patient had no bleeding manifestations at this time.

When confronted with the coumarin results, he did not confirm or deny deliberate self-poisoning and declined hospital admission, but consented to referral to local psychiatry services.

The haematologists commenced outpatient management using high doses of vitamin K, using a loading dose of 100 mg followed by daily doses of 200 mg orally. It took ten weeks of treatment before the prothrombin time normalised.

There was a single bleeding episode during treatment, with macroscopic haematuria followed by passing of a clot.

The patient did not attend further haematology clinic appointments, but had severe ongoing disability related to his functional neurological disorder.

“This case demonstrates the diagnostic challenge associated with superwarfarin poisoning,” Dr Casey and his colleagues said.

“It is imperative to appreciate the greatly increased potency and duration of action of such agents compared to warfarin as a vitamin K antagonist.”

The half-life of brodifacoum is estimated at 2 to 5 weeks.

“This necessitates the use of high doses of vitamin K for a protracted period, alongside close monitoring of laboratory parameters,” they said.

“Psychiatric evaluation is considered an important part of the management given that the majority of adult cases of superwarfarin ingestion are deliberate or obscure, and often in the context of psychiatric comorbidity.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic